Q: What Diagnosis Would
Explain these Strange Symptoms?
Your site is fascinating and provides a huge amount of information. I have a
diagnosis of bipolar disorder. I was diagnosed shortly after having an 'adverse
reaction' to an SSRI. I DID develop symptoms of mania, but alongside
this, i also developed some other strange symptoms such as: intense pressure
behind my eyes, dizziness, loss of 'spirituality', feeling as though i was
possessed, feelings of thoughts being 'controlled', intense adrenalin rushes
which lasted for hours at a time and made me feel completely insane, changes in
personality, inability to feel love or compassion. I had NOT had any symptoms of
mania before taking SSRIs and the symptoms appeared within a couple of days of
starting the medication. The above symptoms also included or alternated with
very very fast thoughts, bursts of intense euphoria and no need for sleep - and
outrageous/out of character behaviour. My question is: how do you know whether
or not someone has bipolar disorder after developing mania on antidepressants,
or if they simply had a bad reaction to the medication. I agree that i developed
symptoms of mania but what diagnosis would explain the other strange symptoms
that i had. THEY aren't related to bipolar disorder.
One thing that you are very correct in is your theory
of antidepressants causing rapid cycling. I was only on them for a few weeks,
but after i stopped taking them, my mood was so unstable - i was having huge
shifts in energy and mood during the space of hours. I had NEVER had this before
i took ADs. It truly feels as though they have caused some form of 'brain
damage'. Any ideas?
Thank you for this account. It's a classic description of what I have been
worrying about for years.
You raise a
couple of questions:
A. What about those other symptoms/experiences that don’t look like “bipolar”?
B. Brain damage?
take these one at a time.
intense pressure behind my eyes -- not sure, could be a
side effect of sorts, I suppose.
dizziness -- pretty common SRI side effect.
loss of 'spirituality', inability to feel love or compassion
-- I lump these together because they both might be part of a common reaction to
an SRI, which has been called "apathy", a loss of ability to experience intense
emotions of any kind.
feeling as though i was possessed, thoughts of being
controlled -- this might actually fit with "mania", especially if that mania
was approaching delusional proportions, which is possible.
intense adrenalin rushes which lasted for hours at a time and
made me feel completely insane -- not sure exactly how to explain this, but
I do hear about it from people with bipolar disorder, describing what happened
when they took an antidepressant once, and explaining why they never wanted to
take it again.
changes in personality -- that fits pretty well with an induced
I would say that there is nothing too terribly mysterious about what you
experienced. Most or all of it can be explained on the basis of what can happen
when someone with bipolar disorder (or the potential it) takes an
antidepressant. As you may know, there is intense controversy amongst
psychiatrists as to how often this happens. Some think it is really uncommon. In
my practice it seems quite common, but of course I have a very selected set of
patients who come see me because they have not done well on typical treatments,
which often include an antidepressant (or several, or many).
I wish I could just dismiss this idea. In your case, I think you ought to
presume that this is not "brain damage", meaning some kind of irreversible
change. In my experience, it
can often take months for the changes induced by an antidepressant to go
away. But you should presume that they will.
presumption? Well, if you were to presume anything else, you'll spend the next
several months worrying about that. There is really no way to tell. Organized
psychiatry has never identified a long-lasting damage associated with taking an
antidepressant -- which means that lots of pretty brain he people have been
watching patients for years, and never recognized such a syndrome (never mind
about the psychiatrists out there that are not so brainy, or not really
As you may
know, a psychiatrist named Glenmullen has made a big deal describing “brain
damage” he associates with antidepressants. I think that is somewhat
irresponsible of him, and invoking that term, because after all, what exactly
does it mean? The main concern I have about antidepressants is their potential
for inducing symptoms of bipolar disorder that might not have emerged without
the provocation of the antidepressant (or maybe might have emerged only many
years later). Once that happens, will this newly emerged "bipolar disorder" go
away, if the antidepressant is removed?
On that issue, I'm not so sure. It's not really "brain damage", though.
for your question. I hope things go well from here.
Published in August, 2009